Loperamide Abuse Is Cause for Cardiac Concern

Article

In light of the increased reporting of cardiac arrhythmias caused by supratherapeutic doses of loperamide, it's imperative that pharmacists increase awareness of this new phenomenon.

The piperidine opioid loperamide is available OTC to treat acute and chronic diarrhea.

Loperamide acts by inhibiting intestinal peristalsis through mu-opioid receptor agonism, calcium channel blockade, calmodulin inhibition, and decreasing paracellular permeability. At standard therapeutic doses, patients can experience mild adverse events such as constipation, nausea, drowsiness, and headache.1,2

Loperamide’s effects are meant to be localized to the gastrointestinal tract because the P-glycoprotein pump prevents it from reaching the central nervous system. If the pump is inhibited by other medications or loperamide itself at supratherapeutic levels, however, patients will experience the opioid effects of euphoria and respiratory depression.1,2

In recent case reports, patients self-medicated with 100 mg to 400 mg of loperamide (the standard dose being 2 mg) to achieve these effects. Several of these patients experienced cardiac arrhythmias leading to sudden death, and loperamide toxicity was confirmed by the presence of extremely raised levels. Postmortem levels were recorded as 77 ng/mL, 140 ng/mL, and 63 ng/mL, which are all above the expected peak level of 2 ng/mL following an 8-mg dose.1-3

Yet another case report described a patient who admitted to ingesting loperamide and gradually increasing the dose to at first manage the diarrhea he was experiencing from heroin withdrawal and subsequently achieve the euphoric effect. Upon arrival to the emergency department, the patient had severe bradycardia and experienced 2 episodes of self-limiting torsades de pointes and a third episode of pulseless ventricular tachycardia. After defibrillation and CPR, the patient’s pulses returned and he was discharged to a rehabilitation clinic on day 8 of hospitalization.3

Mechanisms proposed for supratherapeutic doses of loperamide leading to ventricular arrhythmias include polymorphic ventricular tachycardia and prolongation of the QRS complex and QTc duration. Loperamide has been shown to inhibit sodium channels and delayed-rectifier potassium currents in vitro, which may prolong QTc duration. It’s also known to inhibit calcium channels, which may contribute to potential cardiac toxicity.1

Because of its OTC accessibility, loperamide is becoming an increasingly popular drug to abuse. In light of the increased reporting of cardiac arrhythmias caused by supratherapeutic doses of loperamide, it’s imperative that pharmacists increase awareness of this new phenomenon.

References

1. Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2016 Apr 26.

2. Dierksen J, Gonsoulin M, Walterscheid JP. Poor man’s methadone: A case report of loperamide toxicity. Am J Forensic Med Pathol. 2015 Dec;36(4):268-70.

3. Mukarram O, Hindi Y, Catalasan G, et al. Loperamide induced torsades de pointes: A case report and review of the literature. Case Rep Med. 2016;2016:4061980.

Related Videos
BillionPhotos.com - stock.adobe.com
Whole psilocybin mushroom in a clear medication capsule | Image credit: Zim - stock.adobe.com
Patient suffering from atopic dermatitis -- Image credit: Nikkikii | stock.adobe.com
Image credit: Fabio Balbi | stock.adobe.com
Image credit: Melita - stock.adobe.com
Atopic dermatitis on a patient's hand -- Image credit: Ольга Тернавская | stock.adobe.com
cropped view of man performing chest compression on dummy during cpr training class - Image credit: LIGHTFIELD STUDIOS | stock.adobe.com
Medicine law concept. Judges gavel with pills | Image Credit: Iren Moroz - stock.adobe.com
Image credit: New Africa | stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.